Arizona, 2008Flash Flooding and Hail in Arizona, July 22, 2008
July 22, 2008 · NWS TWC · 6 events in 2 counties and zones
Strong to severe thunderstorms developed across portions of Southeast Arizona resulting in large hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed across portions of Southeast Arizona resulting in large hail and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 22, 2:08 PM MST, 50 minutes earlier.
Area forecast discussion, Jul 22, 2:08 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST TUE JUL 22 2008
.SYNOPSIS...AN UPPER LEVEL DISTURBANCE OVER WEST TEXAS WILL MOVE
WEST INTO NORTHWEST MEXICO BY WEDNESDAY NIGHT. THIS SYSTEM WILL TEND
TO ENHANCE THUNDERSTORM DEVELOPMENT AND INTENSITY AS IT APPROACHES
THE REGION. IT NOW APPEARS THAT A SLIGHT DOWNTURN IN THE MONSOON
FLOW IS EXPECTED THURSDAY AND FRIDAY AS THE REGION FALLS IN BETWEEN
THE DEPARTING UPPER LEVEL DISTURBANCE...AND THE UPPER LEVEL REMAINS
OF HURRICANE DOLLY AS SHE MOVES INTO THE RIO GRANDE VALLEY. SOME OF
THE MOISTURE FROM DOLLY IS EXPECTED TO SPREAD INTO THE REGION THIS
WEEKEND...LEADING TO AN INCREASE IN THUNDERSTORM CHANCES.
&&
.DISCUSSION...FORECAST HAS BECOME INCREASINGLY COMPLICATED OVER THE
NEXT 48HRS. THE MAIN STORY IS THAT THE UPPER LOW WE HAVE BEEN
TRACKING SINCE LAST WEEK IS SLOWLY MOVING THIS WAY OUT OF W TX WITH
RECENT WATER VAPOR LOOPS INDICATING A DIFFLUENCE AXIS OPENING UP
FROM N CENTRAL NEW MEXICO ACROSS SE AZ AND NE SONORA. WE HAVE PLENTY
OF INSTABILITY...AT LEAST POTENTIALLY...WITH A PRECIP WATER AS HIGH
AS IT USUALLY GETS AROUND HERE. HOWEVER OUR LOW LEVEL STEERING FLOW
IS STILL WEAK AND IS NOT PROGGED TO INCREASE UNTIL AFTER DARK. SO
FOR THE 2ND DAY IN A ROW...VIGOROUS MOUNTAIN DEVELOPMENT OCCURRED
EARLY...BUT INITIAL CELLS HAVE MOVED LITTLE WHILE THEIR ANVILS HAVE
SPREAD OUT AND ARE CLOUDING OVER THE VALLEYS. THIS RAISES ONE OF
SEVERAL QUESTIONS LATER TONIGHT/WED AS THE UPPER LOW CLOSES IN AND
INDUCES FAIRLY IMPRESSIVE SYNOPTIC SCALE LIFT. BY THEN OUR
ATMOSPHERE MAY BE AT LEAST PARTIALLY WORKED OVER...BUT WITH SUCH A
TROPICAL SOUNDING...THE INTRODUCTION OF SYNOPTIC-SCALE DYNAMICS
SHOULD SUPPORT AT LEAST SOME NOCTURNAL REDEVELOPMENT. UPSTREAM
TRENDS OVER THE SOUTHERN WHITES AND GILAS MAY BE A SIGN OF THE
DYNAMICS STARTING TO TAKE OVER. SEE 20Z NESDIS SATELLITE DISCUSSION
FOR DETAILS /SPENES -- WMO HEADER TXUS20 KNES/. THE COVERAGE OF
NOCTURNAL REDEVELOPMENT IS OF COURSE IN DOUBT AT THE MOMENT...WHICH
IN TURN THROWS OUR ENTIRE WED FORECAST IN DOUBT. WE COULD BE TOO
CLOUDY TO REDEVELOP ON WED...OR THE REDEVELOPMENT MAY BE RATHER WEAK
WITH SHOWERS AND EMBEDDED TSTM OR TWO...OR WE COULD BE RATHER CLEAR
IN THE MORNING WHICH WOULD SUPPORT STRONG AND ORGANIZED TSTMS DURING
THE DAY. WHILE TIMING THE BEST CHANCE OF WIDESPREAD TSTMS IS NOW
LESS CERTAIN...IT DOES NOT APPEAR IT WILL BE WED NIGHT LIKE I
PREVIOUSLY THOUGHT. WILL BE ADJUSTING POPS ACCORDINGLY IN THIS
PACKAGE BY RAISING THEM FOR THE OVERNIGHT THROUGH WED
MORNING...WHILE LOWERING THEM FOR WED NIGHT. IT WILL BE VERY MUCH A
WAIT-AND-SEE PROPOSITION OVER THE NEXT 48 HOURS.
THE NEXT ADJUSTMENT WILL BE TO LOWER POPS THU AND ESPECIALLY FRI AS
WE GET IN BETWEEN SYSTEMS. IT IS HARD TO SAY IF DOLLYS OUTER
SUBSIDENCE ENVELOPE IS TO BLAME...BUT MOST 06Z AND 12Z MODELS ARE
MORE EMPHATIC ABOUT DRAGGING WARMER/DRIER AIR INTO SE AZ ALOFT AS
THE UPPER LOW CONTINUES ON ITS WESTWARD JOURNEY BEFORE TURNING NW
AND EVENTUALLY N AROUND THE EDGE OF THE UPPER RIDGE. THAT MAKES SOME
SENSE...ALTHOUGH PRECIP WATERS ARE NOT PROGGED TO FALL ALL THAT
MUCH...SO WE ARE NOT GOING TO LOWER POPS TOO FAR BELOW CLIMO. THEN
AS WE GET INTO THE WEEKEND...IT IS STARTING TO BECOME MORE APPARENT
THAT THE UPPER LEVEL REMAINS OF DOLLY WILL SPREAD IN THIS GENERAL
DIRECTION. AS WE HAVE SEEN MANY...MANY TIMES WITH REMNANT TROPICAL
SYSTEMS...THEY CAN BE A MIXED BAG. THEY USUALLY CLOUD US OVER
QUITE A BIT WHICH CUTS INTO THE TSTM POTENTIAL. BUT THEY DO BRING A
LOT OF MOISTURE AND AT LEAST SOME UPPER LEVEL DYNAMICS. WE WERE
CARRYING A MODEST UPRAMP THIS WEEKEND...WHICH STILL LOOKS
REASONABLE...BUT THE EXACT IMPACT ON SE AZ IS FAR FROM CERTAIN THIS
FAR IN ADVANCE.
&&
.AVIATION...SCATTERED THUNDERSTORMS OVER THE MOUNTAINS WILL ATTEMPT
TO SPREAD SLOWLY SW INTO THE VALLEYS THRU 03Z...WITH THE GREATEST
RISK AT KOLS AND KDUG. IF ONE OF THESE STORMS DRIFTS OVER A TAF
SITE...CONDITIONS COULD EASILY FALL TO IFR...MAINLY DUE TO VSBY
RESTRICTIONS IN HEAVY RAIN. WITH SUCH A MOIST ENVIRONMENT...CB BASES
OF 040-060 AGL ARE LIKELY. THERE IS A RISK FOR REDEVELOPMENT
OVERNIGHT...BUT THE RISK IS TOO LOW TO CARRY IN TAFS JUST YET.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
PYTLAK
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 22, 1:52 PM MST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
152 PM MST TUE JUL 22 2008
AZZ019-029-030-032>035-231200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
152 PM MST TUE JUL 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS
AND DRIFT SOUTHWEST AT 5 TO 10 MPH INTO THE VALLEYS LATE THIS
AFTERNOON AND EVENING. ALTHOUGH THE HEAVIEST RAINS WILL NOT BE
PARTICULARLY WIDESPREAD...THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING 1 TO 3 INCHES OF RAIN. THIS WILL POSE AN OBVIOUS FLASH
FLOOD THREAT...ESPECIALLY IN STREAMS AND NORMALLY DRY WASHES RUNNING
OUT OF THE MOUNTAINS. A FEW WET MICROBURSTS WITH WINDS APPROACHING
SEVERE LIMITS ARE ALSO POSSIBLE.
LATER TONIGHT...AN UPPER LEVEL DISTURBANCE WILL APPROACH FROM WEST
TEXAS. THIS WILL ADD ADDITIONAL LIFT TO AN ALREADY SATURATED AND
RATHER UNSTABLE ATMOSPHERE. THUS THERE IS A RISK THAT THUNDERSTORMS
WITH HEAVY RAIN WILL REDEVELOP OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE ATMOSPHERE WILL REMAIN VERY MOIST OVER SOUTHEAST ARIZONA
WEDNESDAY AS THE UPPER LEVEL DISTURBANCE MOVES WEST ACROSS NORTHERN
SONORA. DEPENDING ON HOW MUCH SUNSHINE THE AREA RECEIVES...ANOTHER
ROUND OF STRONG THUNDERSTORMS WITH HEAVY RAIN COULD DEVELOP
WEDNESDAY AFTERNOON AND EVENING.
IT NOW APPEARS THAT THERE WILL BE A SLIGHT DOWNTURN IN THUNDERSTORMS
THURSDAY AND FRIDAY. ATTENTION WILL THEN TURN TO THE WEEKEND AS
RESIDUAL MOISTURE FROM THE REMNANTS OF HURRICANE DOLLY SPILL INTO
THE AREA. THIS SHOULD LEAD TO AN INCREASED THREAT FOR SHOWERS AND
THUNDERSTORMS...BUT IT IS MUCH TOO EARLY TO DETERMINE IF THIS WILL
BRING A RENEWED THREAT FOR LOCALLY HEAVY RAIN. THOSE WITH OUTDOOR
PLANS SHOULD CONTINUE TO MONITOR WEATHER FORECASTS CLOSELY
THROUGHOUT THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ031-231200-
WESTERN PIMA COUNTY-
152 PM MST TUE JUL 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE TONIGHT. THE
MAIN THREAT FROM THESE WILL BE HEAVY RAINS..PERHAPS AS MUCH AS AN
INCH IN LESS THAN AN HOUR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE ATMOSPHERE WILL REMAIN VERY MOIST OVER SOUTHEAST ARIZONA
WEDNESDAY AS THE UPPER LEVEL DISTURBANCE MOVES WEST ACROSS NORTHERN
SONORA. DEPENDING ON HOW MUCH SUNSHINE THE AREA RECEIVES...A ROUND
OF STRONG THUNDERSTORMS WITH HEAVY RAIN COULD DEVELOP WEDNESDAY
AFTERNOON AND EVENING OVER WESTERN PIMA COUNTY.
IT NOW APPEARS THAT THERE WILL BE A DOWNTURN IN THUNDERSTORMS
THURSDAY AND FRIDAY. ATTENTION WILL THEN TURN TO THE WEEKEND AS
RESIDUAL MOISTURE FROM THE REMNANTS OF HURRICANE DOLLY SPILL INTO
THE AREA. THIS SHOULD LEAD TO AN INCREASED THREAT FOR SHOWERS AND
THUNDERSTORMS...BUT IT IS MUCH TOO EARLY TO DETERMINE IF THIS WILL
BRING A RENEWED THREAT FOR LOCALLY HEAVY RAIN. THOSE WITH OUTDOOR
PLANS SHOULD CONTINUE TO MONITOR WEATHER FORECASTS CLOSELY
THROUGHOUT THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PYTLAK
WEATHER.GOV/TUCSON
Event by event
4 flash flood, 1 lightning, 1 hail. Local standard time, as filed.
Flash Flood, Cochise
- When
- July 22, 2:58 PM MST to 3:30 PM MST
- Where
- Cochise County, 5.48 mi WNW of Hereford to 5.79 mi E of Bledsoe
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.450, -110.190
A trained spotter reported water flowing over Ramsey Road near Hereford.
Lightning, Pima
- When
- July 22, 4:00 PM MST
- Where
- Pima County, 0.69 mi N of Sahuarita
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 31.960, -110.950
An 18 year old man was struck by lightning and injured while working on the roof of a house.
Hail, Pima
- When
- July 22, 4:15 PM MST
- Where
- Pima County, 0.69 mi N of Sahuarita
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.960, -110.950
A trained spotter reported nickel sized hail in Sahuarita.
Flash Flood, Pima
- When
- July 22, 4:15 PM MST to 5:00 PM MST
- Where
- Pima County, 4.78 mi ENE of San Xavier to 4.14 mi WNW of Green Vly
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.987, -111.021
A trained spotter reported 0.90 inch of rain in 15 minutes with roadways flooded in the Sahuarita area.
Flash Flood, Cochise
- When
- July 22, 6:01 PM MST to 6:45 PM MST
- Where
- Cochise County, 6.48 mi E of Dragoon to 4.36 mi WSW of Pearce
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.020, -109.920
A trained spotter reported flooding on Highway 191 near Pearce.
Flash Flood, Pima
- When
- July 22, 6:30 PM MST to 10:00 PM MST
- Where
- Pima County, 6.79 mi N of Vail to 2.52 mi ENE of Marsh
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 32.148, -110.719
The Pantano Wash at Vail crested at 12.6 feet or 1.6 feet above bankful at 9:00 PM.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arkansas, July 22, 20088 injured · $1.5 million · 1.75 in hail · 28 events
- Flash Flood and Hail in Wyoming, July 22, 20081 death · 3 injured · 1.75 in hail · 4 events
- Flood and Hail in Georgia, July 22, 2008$6.3 million · 1.75 in hail · 42 events
- Wildfire in California, July 22 to 31, 20081 death · 1 event
- Rip Current in Illinois, July 22, 20081 death · 1 event
- Flash Flood and Hail in Ohio, July 22, 2008$1.1 million · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, July 22, 20081 injured · $534,000 · 70 kt wind · 24 events
- Hail and Damaging Winds in Kentucky, July 22, 2008$216,000 · 1 in hail · 35 events
- Flash Flood and Debris Flow in Virginia, July 22 to 23, 2008$206,000 · 65 kt wind · 32 events
- Damaging Winds in Ohio, July 22, 2008$589,000 · 96 kt wind · 10 events
- Hail and Damaging Winds in Kansas, July 22, 20082 injured · $250,000 · 1.5 in hail · 9 events
- Tornado and Flash Flooding in Idaho, July 22, 2008$200,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107171, 107185, 107184, 107186, 107176, 107182.